Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Memphis, TN

February 7, 2017Shelby County, Tennessee; Crittenden County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Feb 7, 2017, 6:49 AM CST for Shelby County, Tennessee; Crittenden County, Arkansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2017, 6:49 AM CST (12:49 UTC)
Expired
Feb 7, 2017, 7:30 AM CST
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crittenden County, AR, Shelby County, TN

The radar

The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 10:59 PM CSTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1313 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
2.3
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS54 KMEG 071249
SVRMEG
ARC035-TNC157-071330-
/O.NEW.KMEG.SV.W.0011.170207T1249Z-170207T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
649 AM CST TUE FEB 7 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Crittenden County in eastern Arkansas...
  Shelby County in west Tennessee...

* Until 730 AM CST

* At 649 AM CST, severe thunderstorms were located along a line
  extending from near Gilmore to near Jericho to near Jennette,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts and dime size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bartlett, Collierville, Germantown, West Memphis, Marion,
  Millington, Earle, Meeman Shelby Forest State Park, Cordova,
  Memphis, Lakeland, Arlington, Crawfordsville, Sunset, Jericho,
  Jennette, Ellendale, Frayser, Midtown Memphis and Downtown Memphis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3531 9043 3540 9037 3540 9018 3538 9018
      3537 9016 3538 9014 3539 9014 3538 9008
      3539 9005 3538 8965 3509 8964 3514 9040
      3515 9040 3515 9049
TIME...MOT...LOC 1249Z 269DEG 52KT 3542 9020 3530 9027 3516 9045 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
196 
WWUS54 KMEG 071318
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
718 AM CST TUE FEB 7 2017

ARC035-071327-
/O.CAN.KMEG.SV.W.0011.000000T0000Z-170207T1330Z/
Crittenden AR-
718 AM CST TUE FEB 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRITTENDEN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 AM CST for
eastern Arkansas...and west Tennessee.

LAT...LON 3539 8996 3538 8965 3509 8964 3512 9009
      3514 9006 3515 9007 3516 9009
TIME...MOT...LOC 1317Z 264DEG 44KT 3538 8985 3533 8987 3515 9008 

$$

TNC157-071330-
/O.CON.KMEG.SV.W.0011.000000T0000Z-170207T1330Z/
Shelby TN-
718 AM CST TUE FEB 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CST
FOR NORTHERN SHELBY COUNTY...

At 717 AM CST, severe thunderstorms were located along a line
extending from near Munford to Millington to Downtown Memphis, moving
east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bartlett, Collierville, Germantown, Millington, Cordova, Memphis,
Lakeland, Arlington, Ellendale, Downtown Memphis, Eads, Frayser,
Midtown Memphis, Lenow, Barretville, Griffin Corner, Woodstock,
Redwood, Rosemark and Sloanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3539 8996 3538 8965 3509 8964 3512 9009
      3514 9006 3515 9007 3516 9009
TIME...MOT...LOC 1317Z 264DEG 44KT 3538 8985 3533 8987 3515 9008 

HAIL...<.75IN
WIND...60MPH
 
$$
754 
WWUS54 KMEG 071331
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
731 AM CST TUE FEB 7 2017

TNC157-071340-
/O.EXP.KMEG.SV.W.0011.000000T0000Z-170207T1330Z/
Shelby TN-
731 AM CST TUE FEB 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY COUNTY HAS
EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 800 AM CST for
eastern Arkansas...and west Tennessee.

LAT...LON 3539 8996 3538 8965 3509 8964 3512 9009
      3514 9006 3515 9007 3516 9009
TIME...MOT...LOC 1330Z 269DEG 52KT 3538 8964 3533 8966 3515 8987 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 5:52 AM CST, 57 minutes earlier.

Area forecast discussion, Feb 7, 5:52 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
552 AM CST Tue Feb 7 2017

.UPDATE...

Updated for the 12z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 410 AM CST Tue Feb 7 2017/

At 4AM, Two distinct areas of thunderstorms on radar at this
hour. One multi-cluster of storms is moving through West
Tennessee, that has mostly produced sub-severe hail and winds.
Another line of storms is moving into eastern Arkansas and is
likely producing severe hail with a storm in Randolph County. The
aforementioned second line of storms will be maintained by a
shortwave currently digging across northern Texas and the Oklahoma
border. Height falls are not overly impressive, but lapse rates
aloft are in the 7.5 to 8 C/km range. As a result, a continued
hail threat will exist through the morning hours. If any storms
can become rooted in the boundary layer, a greater hail and wind
potential will exist. HRRR hi-res model indicates that the line of
storms will push east of Tennessee River by 18Z or noon LT, and
the risk for severe storms will come to an end.

Record breaking temperatures are expected this afternoon as
readings to rise into the mid to upper 70s before a cold front
arrives around sundown. All main models continue to indicate that
the frontal boundary will slow down and become stalled near a line
from Clarksdale northeast to Camden Tennessee. A weak surface low
will then ride along the front and traverse from the ArkLaTex to
Central Tennessee during the day on Wednesday. As a result, a
slight chance of showers and thunderstorms will be possible
mainly over West Tennessee and North Mississippi. The front is
expected to push south and east of the area by Thursday morning.

Behind the frontal, a decent cooldown is expected Thursday as
temperatures remain in the low to mid 40s. However, temperatures
will bounce back quickly on Friday, as high pressure pushes east
and winds turn around to the south. Moisture recovery will occur
during the overnight hours on Saturday and a few warm air
advection showers will be possible during the day. Another cold
front is progged to move into the Mid-South around sundown on
Sunday. Showers and thunderstorms will accompany the front as it
moves through. Behind the front, another cool down is expected
with temperatures returning to around and slightly above normal.
Beyond that, models diverge on the position of a surface low
ejecting out of the Gulf. Went ahead and carried low end POPs in
the south.

AC3

&&

.AVIATION...12z TAFs

Potent shortwave will move across the Mid South today. Strong low
level winds from the southwest above surface layer will continue
to pose a wind shear threat through mid/late morning. In
addition...convection will continue to intensify through the
morning hours as mid level height falls overspread the region
along with increasing mid level lapse rates. Strong to severe
storms will be possible this morning with potential damaging winds
and large hail. The greatest threat early this morning will be
near KJBR then through mid/late morning at KMEM and KMKL. The
greater severe threat at KTUP will be late morning into this
afternoon. Have added tempos for the greatest storm potential at
all locations. Storms will gradually diminish from west to east
from late morning through the afternoon hours. MVFR to IFR
cigs/vsbys will be possible during storm activity today.

Surface winds will remain strong and gusty from the south today
before diminishing by evening. A front will stall in the vicinity
of KJBR and KMKL where winds may temporarily become light
northeasterly late tonight. Elsewhere...light and variable winds
are expected.

Fog will likely develop late tonight at the terminals and could
become dense...especially at KTUP.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Feb 7, 6:02 AM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
602 AM CST Tue Feb 7 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-081415-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
602 AM CST Tue Feb 7 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...TODAY AND TONIGHT

There is a slight risk for severe thunderstorms across the Mid
South today. The greatest potential for severe storms this
morning will be along and west of the Mississippi
River...spreading east of the river from mid morning through the
afternoon hours. The highest potential for severe storms will be
across northeast Mississippi this afternoon when instability is
maximized.

There will be a threat for damaging winds and large hail across
much of the region. Isolated tornadoes will also be possible later
this morning into the afternoon...especially across northeast
Mississippi.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A FEW STRONG STORMS ARE POSSIBLE ACROSS NORTH MISSISSIPPI
WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today across the entire Mid
South. Please pass along any storm damage or large hail to the
National Weather Service in Memphis.

JLH

In the hours before

Local storm report, Feb 7, 3:10 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
310 AM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             3 SE GIBSON             35.84N 88.81W
02/07/2017  E0.75 INCH       GIBSON             TN   BROADCAST MEDIA

            PENNY SIZE HAIL IN SOUTHERN GIBSON COUNTY.

&&

AJC
Special weather statement, Feb 7, 3:11 AM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
311 AM CST TUE FEB 7 2017

TNZ053-054-071000-
Henderson TN-Chester TN-
311 AM CST TUE FEB 7 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 AM CST
FOR...

Southern Henderson County in western Tennessee...
Chester County in western Tennessee...

At 310 AM CST...strong thunderstorms producing pea to nickle size
hail and winds at least 40 mph was located over Henderson.

People in southern Henderson and Chester Counties should monitor this
storm closely.

LAT...LON 3555 8823 3553 8824 3542 8825 3542 8836
      3540 8836 3538 8844 3538 8846 3537 8849
      3539 8851 3538 8857 3537 8856 3538 8858
      3536 8864 3533 8867 3533 8869 3545 8874
      3573 8819
TIME...MOT...LOC 0910Z 249DEG 33KT 3545 8860
Special weather statement, Feb 7, 3:14 AM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
314 AM CST TUE FEB 7 2017

TNZ003-004-020>022-050-051-071015-
Carroll TN-Weakley TN-Benton TN-Crockett TN-Henry TN-Gibson TN-
Haywood TN-
314 AM CST TUE FEB 7 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 AM CST
FOR...

Carroll County in western Tennessee...
Southeastern Weakley County in western Tennessee...
Northwestern Benton County in western Tennessee...
Crockett County in western Tennessee...
Henry County in western Tennessee...
Gibson County in western Tennessee...
Northeastern Haywood County in western Tennessee...

At 314 AM CST...strong thunderstorms producing pea to nickle size
hail and winds at least 40 mph will impact the advisory area.

People in Carroll...southeastern Weakley...northwestern Benton...
Crockett...Henry...Gibson and northeastern Haywood Counties should
monitor these storms closely.

LAT...LON 3584 8821 3582 8831 3583 8856 3579 8860
      3580 8891 3578 8889 3567 8902 3569 8907
      3565 8907 3562 8921 3583 8936 3649 8833
      3649 8806
TIME...MOT...LOC 0914Z 249DEG 33KT 3589 8866
Special weather statement, Feb 7, 3:27 AM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
327 AM CST TUE FEB 7 2017

TNZ002>004-020-071015-
Weakley TN-Henry TN-Obion TN-Gibson TN-
327 AM CST TUE FEB 7 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 AM CST
FOR...

Weakley County in western Tennessee...
Northwestern Henry County in western Tennessee...
Southeastern Obion County in western Tennessee...
Northwestern Gibson County in western Tennessee...

At 326 AM CST...a line of strong thunderstorms producing pea to dime
size hail and winds up to 50 mph was located near Rutherford, or 12
miles south of Martin.

People in Weakley...northwestern Henry...southeastern Obion and
northwestern Gibson Counties should monitor this storm closely.

LAT...LON 3649 8830 3599 8910 3618 8916 3650 8871
TIME...MOT...LOC 0926Z 229DEG 56KT 3617 8894
Special weather statement, Feb 7, 4:07 AM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
407 AM CST TUE FEB 7 2017

TNZ021-022-071045-
Carroll TN-Benton TN-
407 AM CST TUE FEB 7 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 AM CST
FOR...

Eastern Carroll County in western Tennessee...
Benton County in western Tennessee...

At 406 AM CST...Strong thunderstorms producing pea to nickel size
hail and winds at least 40 mph will impact the advisory area.

People in eastern Carroll and Benton Counties should monitor this
storm closely.

LAT...LON 3613 8792 3603 8800 3600 8800 3598 8802
      3596 8802 3594 8800 3594 8793 3589 8794
      3582 8833 3582 8846 3587 8854 3614 8821
      3612 8821 3614 8819 3617 8817 3634 8797
      3627 8794 3622 8795 3615 8792
TIME...MOT...LOC 1006Z 230DEG 47KT 3589 8841
Special weather statement, Feb 7, 4:15 AM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
415 AM CST TUE FEB 7 2017

ARZ018-026-MOZ113-071100-
Greene AR-Craighead AR-Dunklin MO-
415 AM CST TUE FEB 7 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 AM CST
FOR...

Southeastern Greene County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Southwestern Dunklin County in southeastern Missouri...

At 415 AM CST...a strong thunderstorm producing pea to dime size
hail and winds at least 40 mph was located near Jonesboro.

People in southeastern Greene...eastern Craighead and southwestern
Dunklin Counties should monitor this storm closely.

LAT...LON 3620 9023 3600 9028 3600 9029 3593 9029
      3570 9062 3571 9068 3582 9079
TIME...MOT...LOC 1015Z 230DEG 47KT 3576 9071

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 1:47 AM CSTSpecial Weather StatementMEGLauderdale, Shelby, Tipton43 min
Feb 7, 2:31 AM CSTSpecial Weather StatementMEGCrockett, Gibson, Haywood, Tipton44 min
Feb 7, 2:34 AM CSTSevere Thunderstorm WarningMEGShelby, Tipton26 min
Feb 7, 2:51 AM CSTSevere Thunderstorm WarningMEGTipton8 min
Feb 7, 3:11 AM CSTSpecial Weather StatementMEGChester49 min
Feb 7, 3:14 AM CSTSpecial Weather StatementMEGCarroll, Crockett, Gibson, Henry61 min
Feb 7, 3:27 AM CSTSpecial Weather StatementMEGWeakley48 min
Feb 7, 4:07 AM CSTSpecial Weather StatementMEGBenton38 min
Feb 7, 8:02 AM CSTSevere Thunderstorm WarningMEGChester, Henderson, Madison43 min
Feb 7, 8:18 AM CSTSpecial Weather StatementMEGShelby, Tipton27 min
Feb 7, 8:41 AM CSTSpecial Weather StatementMEGChester34 min
Feb 7, 8:50 AM CSTSpecial Weather StatementMEGDecatur10 min
Feb 7, 9:07 AM CSTSpecial Weather StatementMEGDecatur23 min
Feb 7, 9:10 AM CSTSpecial Weather StatementMEGMadison35 min
Feb 7, 9:19 AM CSTSpecial Weather StatementMEGFayette, Hardeman26 min
Feb 7, 9:58 AM CSTSpecial Weather StatementMEGChester, Decatur, Hardin, McNairy47 min
Feb 7, 10:00 AM CSTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy45 min
Feb 7, 10:42 AM CSTSpecial Weather StatementMEGHardin18 min
Feb 7, 2:57 AM CSTSevere Thunderstorm WarningMEGRandolph32 min
Feb 7, 3:37 AM CSTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence23 min
Feb 7, 4:15 AM CSTSpecial Weather StatementMEGCraighead45 min
Feb 7, 5:24 AM CSTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett25 min
Feb 7, 7:41 AM CSTSpecial Weather StatementMEGCrittenden49 min
Feb 7, 7:43 AM CSTSevere Thunderstorm WarningMEGCrittenden, Cross37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.